Back to Ask the Diabetes Team Ask the Diabetes Team

From Seattle, Washington, USA:

I took my nine year old daughter to the Emergency Room (ER) for treatment because she had fallen off a non-motorized scooter. When my child presented at the ER, her blood sugar was 500 mg/dL [27.8 mmol/L]. I had given her an insulin shot of six units of Humalog and 16 units of Lente at dinner. Then, the doctor wanted to give my child eight units of short-acting insulin. She was not placed on I.V. fluids and given the eight units in divided doses like other times. I felt they were aggressively treating my child and said no to the shot and we were let go. My child's blood sugars dropped to 39 mg/dL [2.2 mmol/L] once we got home. The hospital would have gravely injured my daughter with an insulin overload, not to mention the possibility of cerebral edema. Am I correct in my assumption of the situation? Please explain what should have been done if you were in my shoes.


You have more information than the ER doctors have since you know the next blood glucose level. In the ER, the answer would be to give extra insulin under usual emergency conditions, with a blood glucose this high, fast acting insulin, then to do a repeat blood glucose check about an hour or two later. Exactly how much extra insulin is given is dependent on the total insulin dose usually provided. With a stress condition as you described, but no fractures, concussion etc., one would think that some extra insulin at the ER would be reasonable. So, I do not think that the ER doctors were incorrect. And, there is no danger of cerebral edema under such circumstances even with knowing that the sugar level fell so dramatically shortly after getting home.

How to explain the dramatic drop in glucose? Presumably, this was a dramatic stress effect of the accident and the trip to the ER, or some combination. Was there any food that was delayed, such as the evening snack, perhaps, since that would also cause such a dropped glucose level after the supper dose was working?

The message from what you have reported is to be wary, be vigilant, and do frequent blood glucose levels so that one does not have to guess what happens and can respond appropriately.


Original posting 13 Apr 2006
Posted to Other and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.